Melatonin Poisoning Cases Soaring Among Kids

A new study finds that the number of children poisoned by the over-the-counter sleep aid melatonin has increased by 530% in the last decade.

The overdose causes excessive sleepiness in most children, but in some, it can result in hospitalisation and even death, according to the researchers.

The largest increases were unintentional or accidental ingestions in children less than 5 years old, which was kind of an astonishing finding.

Excessive sleepiness is the most common symptom of a melatonin overdose, and it can range from being able to easily awaken the child to being unable to rouse them at all.

That rising stress levels in the United States, which make it difficult to sleep, are to blame for the dramatic increase in accidental poisonings. These pressures have made sleep supplements more common and easier for children to obtain.

This was especially true during the pandemic, when parents and children sought out melatonin.

“I think more people were requiring melatonin to fall asleep just with the day-to-day stresses of going through the pandemic,”

For the study, collected data on more than 260,000 children poisoned by melatonin who were reported to the American Association of¬†Poison Control¬†Centers’ National Poison Data System from Jan. 1, 2012, to Dec. 31, 2021. Over that time, poisonings increased from about 8,340 in 2012 to nearly 53,000 in 2021. The biggest increase (38%) was seen from 2019 to 2020, during the height of the pandemic.

Add a Comment

Your email address will not be published.